IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 299 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (82 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 » Conclusion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed2193    
    Printed82    
    Emailed0    
    PDF Downloaded225    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2012  |  Volume : 44  |  Issue : 1  |  Page : 134-135
 

Steven-Johnson syndrome due to unknown drugs


1 Department of Pharmacology, J.J.M. Medical College, Davanagere, Karnataka, India
2 Department of Skin, J.J.M. Medical College, Davanagere, Karnataka, India

Date of Submission20-Jun-2011
Date of Decision25-Dec-2011
Date of Acceptance18-Oct-2011
Date of Web Publication14-Jan-2012

Correspondence Address:
Raghu Prasada M Shivamurthy
Department of Pharmacology, J.J.M. Medical College, Davanagere, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.91888

Rights and Permissions

 » Abstract 

Steven-Johnson syndrome may be considered as a cytotoxic immune reaction to drugs, infections etc. This is a case report of Steven-Johnson syndrome due to an unknown preparation which was used in the treatment of mental retardation in a young girl.


Keywords: Adverse reactions, unknown drugs, Steven-Johnson syndrome


How to cite this article:
Shivamurthy RM, Kallappa R, Reddy SG, Rangappa DB. Steven-Johnson syndrome due to unknown drugs. Indian J Pharmacol 2012;44:134-5

How to cite this URL:
Shivamurthy RM, Kallappa R, Reddy SG, Rangappa DB. Steven-Johnson syndrome due to unknown drugs. Indian J Pharmacol [serial online] 2012 [cited 2021 Oct 17];44:134-5. Available from: https://www.ijp-online.com/text.asp?2012/44/1/134/91888



 » Introduction Top


Steven-Johnson syndrome (SJS) is an uncommon mucocutaneous disorder usually presenting as erythematous macules evolving to epidermal detachment and mucous membrane erosions. Above 50% of the cases of SJS are attributed to drugs and more than hundred different drugs have been reported to cause SJS. Some other causes of SJS are herpes, mycoplasma infections etc. [1],[2]


 » Case Report Top


A female aged 17 years presented to the outpatient department of the skin, JJM Medical College, Davanagere, with the history of skin lesions and fever for three days. The lesions were insidious in onset, started appearing first on oral mucosa which gradually turned into ulcers on the third day. Patient complained of difficulty in swallowing. There was history of delayed mile stones and mental retardation for which she was being treated with an unknown medication since twelve years. There was no history of intake of any other medications.

On examination, lesions were found on the oral mucosa, lips and vaginal mucosa. They ranged from erythematous macules to dusky red erosions associated with pain [Figure 1]. There was a minimal involvement of other parts of body. The unknown medication was found to be dispensed in a small bottle without labeling. The medication was in form of small white balls. The patient was advised to stop the medication. She was treated with tab cetirizine, injection cefixime, tab paracetamol and topical emollients. The patient was photographed but skin biopsy or laboratory investigations were not done. The diagnosis of Steven-Johnson syndrome was made on the basis of clinical findings. The possible association between the drug and SJS was made based on modified Naranjo algorithm.
Figure 1: Picture of patient before treatment

Click here to view



 » Discussion Top


There is often a misconception that "natural" means "safe" and many consumers believe that remedies of natural origin carry no risk. Several alternative medicines are known to produce adverse drug reactions. These medicines usually contain multiple ingredients and it is not possible to identify them all. [3],[4] However, in our case, the product name could not be identified due to absence of labeling.

Traditional medicines are now used outside the confines of traditional cultures and far beyond the traditional geographical areas without proper knowledge of their use and the underlying principles. They are also being used in different ways and for non-traditional indications. The concomitant use of traditional medicines with other medicines which is now frequent, is quite outside the traditional context and has become a particular safety concern. Adverse events reported in association with herbal products are attributable to problems of quality. Major causes of such events are adulteration of herbal products with undeclared other medicines and potent pharmaceutical substances such as corticosteroids and nonsteroidal antiinflammatory drugs (NSAIDs). Adverse events may also result from the mistaken use of wrong species of medicinal plants, incorrect dosing, and errors in the use of herbal medicines both by health care providers and consumers, interactions with other minerals and use of products contaminated with potentially hazardous substances such as toxic metals, pathogenic micro-organisms and agrochemical residues etc. [3],[4]


 » Conclusion Top


Steven-Johnson syndrome can be caused due to alternative medicines. Further studies are required to prove that these preparations used in treatment of mental retardation in children may cause this syndrome. Stringent policies toward specifying the actual ingredients and method of purification used in extracting the herbal or alternative medicines need to be defined. In this case, the causation can be proposed but not firmly established. It was only a series of credible questionnaire that led us to the possible etiology.



 
 » References Top

1.Brett AS, Philips D, Lynn AW. Intravenousimmunoglobulin therapy for Steven-Johnson syndrome. South Med J 2001;94:342-3.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Intong L. EM/SJS/TEN: Overview-human perspective.Dermatology Chapter ACVSC Science Week Proceedings, Gold coast; 2010. p. 68-70.  Back to cited text no. 2
    
3.WHO guidelines on safety monitoring of herbal medicine in pharmacovigilence systems. Part 1, Ch. 3,2004:12-82.  Back to cited text no. 3
    
4.WHO drug information. Vol. 19, No.3. Geneva: WHO; 2005. p. 210-6.  Back to cited text no. 4
    


    Figures

  [Figure 1]

This article has been cited by
1 Steven-Johnson syndrome may NOT be due to ayurvedic drugs - 3 .
Devalla, R.B.
Indian Journal of Pharmacology. 2012; 44(3): 429
[Pubmed]
2 Steven-Johnson syndrome may NOT be due to ayurvedic drugs - 2
Ruknuddin, G.
Indian Journal of Pharmacology. 2012; 44(3): 428
[Pubmed]
3 Steven-Johnson syndrome may NOT be due to ayurvedic drugs - 1
Pallavi, G., Gupta, K.L.V.
Indian Journal of Pharmacology. 2012; 44(3): 427-428
[Pubmed]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow